I am one of the unlucky people with myasthenia – a drug I take triggers acid reflux. I’m pretty sure for me the trigger is the mestinon as it usually comes on around 5-10 minutes after I’ve taken a dose. However, I asked other people with myasthenia and it seems for others the steroids can irritate their stomach lining causing the same burning sensation.
The reason I hate it is because each and every time the acid reflux comes on, I am flooded with fear. It feels like everything below my chin and above my waist is filled with fire and if I move even a little my whole body will set alight. I sit incredibly still when I have it, my breathing suddenly becoming laboured, and wait it out.
I also hate it because there doesn’t seem to be a pattern for when it will occur. If there is, I haven’t cracked it yet. I can have exactly the same kind of sleep (as far as I’m aware), have the same morning routine down to the time I eat and some morning’s I’ll have acid reflux by the time I leave the house while other times I’ll go days without the sensation.
It was slightly more predictable when I wasn’t taking omeoprazole as I would get it much more regularly. While this drug has made acid reflux less regular for me, it certainly hasn’t stopped it. I would be intrigued to hear if it has put a stop to this for other people, so please do post a comment if that’s the case for you.
I have managed to spot three things that do increase the risk of it:
- Drinking something hot before my omeoprazole has had a chance to settle.
- Not eating before I take a mestinon tablet.
- Doing vigorous exercise right after taking a mestinon tablet.
The acid reflux is one of the things I hate most about living with myasthenia as it still sends shivers (or the hot equivalent) down my spine each time it comes on. When it starts sometimes I feel like crying and hope it isn’t one of those days when it repeats over and over. The omeoprazole has made this rare but it still happens from time to time.
Anyway I’ve decided from writing this, and realising exactly how it affects me, that I’ll bring it up with my consultant in the summer. It may be that there is something else I could try or perhaps cutting down the mestinon/coming off it completely will be a possibility by then.